Texas, 2013

Hail and Damaging Wind in Texas, June 5, 2013

June 5, 2013 · NWS AMA · 2 events in 1 county or zone

A line of thunderstorms developed across the central portions of the New Mexico Eastern Plains during the evening hours of the 5th. As the line of thunderstorms moved into the southern Texas Panhandle, it took on a classic bow echo appearance and strengthened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A line of thunderstorms developed across the central portions of the New Mexico Eastern Plains during the evening hours of the 5th. As the line of thunderstorms moved into the southern Texas Panhandle, it took on a classic bow echo appearance and strengthened. The line produced a combination of damaging wind and large hail as it moved across Deaf Smith County. The line quickly moved into northwest Texas by 8 PM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 5, 5:30 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 5, 5:30 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CDT WED JUN 5 2013

.AVIATION...
00Z TAF CYCLE
AN UPPER TROUGH WILL TRACK SOUTHEAST ACROSS THE TEXAS PANHANDLE
TONIGHT AS A MOIST UPSLOPE SURFACE FLOW PREVAILS THROUGH THURSDAY
MORNING. CONVECTION WILL AFFECT MAINLY THE WESTERN AND SOUTHERN
SECTIONS OF THE PANHANDLES...WITH THE DALHART AND AMARILLO TAF SITES
HAVING THE BEST CHANCES FOR BEING AFFECTED BY THE CONVECTION. WILL
INCLUDE A TEMPO GROUP AT BOTH THE AMARILLO AND DALHART TAF SITES
BETWEEN ABOUT 03Z AND 08Z THURSDAY. VFR CONDITIONS AT AMARILLO EARLY
WITH IFR TO MVFR AT GUYMON AND DALHART...THEN BECOMING IFR TO MVFR AT
ALL THREE TAF SITES BETWEEN ABOUT 06Z AND 15Z THURSDAY. VFR
CONDITIONS EXPECTED ONCE AGAIN AFTER 16Z THURSDAY. EASTERLY TO
NORTHEASTERLY WINDS 5 TO 15 KNOTS EXCEPT ERRATIC AND STRONGER NEAR
THE CONVECTION.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 408 PM CDT WED JUN 5 2013/

SHORT TERM...
AFTERNOON SURFACE ANALYSIS SHOWS A FRONT ALIGNED ACROSS THE NORTHERN
TX PANHANDLE WITH SEVERAL OUTFLOW BOUNDARIES IN THE AREA. AREA OF
STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED OVER THE HIGHER TERRAIN
IN NM DUE TO THE PRESENCE OF MOIST UPSLOPE FLOW AND A MINOR UPPER
DISTURBANCE OVER SOUTHEASTERN CO. HIGH-RES MODELS INDICATE THIS AREA
OF STORMS SLIDING SOUTHEAST...AND MOVING INTO THE CENTRAL AND
SOUTHERN TX PANHANDLE BY OR AFTER 00Z TONIGHT. AIR MASS NORTH OF THE
FRONT...OVER THE OK PANHANDLE IS COOLER AND MORE STABLE WHILE MOIST
AND UNSTABLE CONDITIONS SOUTH OF THIS FRONT WILL ALLOW FOR CONVECTION
TO SUSTAIN ITSELF AS IT MOVES INTO THE AREA THIS EVENING. MODEST BULK
SHEAR CAN ALLOW FOR LARGE HAIL AND DAMAGING WIND GUSTS TO ACCOMPANY
THESE STORMS.

LONG TERM...
BESIDES SOME MORNING CONVECTION THURS SHOULD SEE A LULL IN THUNDERSTORM
DEVELOPMENT DUE TO AN ABSENCE OF ANY FORCING MECHANISMS AND COOL
SURFACE ANTICYCLONE SETTLING OVER THE AREA. BROAD UPPER RIDGE OVER
THE SOUTHWESTERN CONUS WILL PLACE THE AMA CWA IN A TYPICAL NORTHWEST
FLOW PATTERN SO HELD ONTO SLIGHT CHANCE POPS MAINLY ACROSS THE
WESTERN HALF OF THE PANHANDLES WITH THE HOPE THAT ANY COVECTION
FORMING ON THE HIGHER TERRAIN IN NM WILL PROPOGATE AND MOVE INTO THE
AREA. FRI WILL SEE A SIMILAR WX PATTERN ALTHOUGH IT APPEARS
CONVECTION WILL HAVE A BETTER CHANCE ON MAKING ITS WAY INTO THE
PANHANDLES AS INSTABILITY WILL BE GREATER AND THE DEVELOPMENT OF A
LOW-LEVEL JET OVER THE SOUTHERN PLAINS.

BY SATURDAY THE UPPER RIDGE WILL SLIDE CLOSER TO THE AREA CAUSING
HEIGHTS TO RISE OVER THE SOUTHERN PLAINS. ALTHOUGH WITH AMPLE LOW-
LEVEL MOISTURE REMAINING IN PLACE AND AN UPPER DISTURBANCE DROPPING
SOUTHEAST ACROSS THE PANHANDLES...SLIGHT CHANCE POPS LOOK WARRANTED
ESPECIALLY EALIER IN THE DAY.

AFTER SATURDAY...THIS RIDGE WILL BUILD FURTHER EAST ACROSS THE
SOUTHERN PLAINS...LEADING TO THE RETURN OF A HOT AND DRY WX PATTERN
SUNDAY THROUGH MID WEEK. HAVE SIDED WITH THE WARMER GUIDANCE WITH
TEMPS CLIMBING WELL INTO THE 90S TO AROUND 100 DEGREES.

CLK

FIRE WEATHER...
MOIST UPSLOPE SURFACE FLOW TONIGHT INTO FRI WILL KEEP MINIMUM
RELATIVE HUMIDITY VALUES WELL ABOVE 20 PERCENT...THEREBY PRECLUDING
ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION TO THE
HIGHER RELATIVE HUMIDITIES...THERE WILL BE A CHANCE FOR SHOWERS AND
THUNDERSTORMS OVER THE TEXAS AND OKLAHOMA PANHANDLES THROUGH THIS PERIOD.
HOWEVER THE COVERAGE OF ANY SHOWERS AND THUNDERSTORMS WILL BE VERY
SPORADIC SO ITS LIKELY SOME AREAS MAY RECEIVE VERY LITTLE TO NO BENEFICIAL
RAINFALL. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER
INTO SATURDAY...BEFORE PRECIP CHANCES SHUT OFF AS A MID-LEVEL RIDGE
BUILDS OVER THE SOUTHERN ROCKIES. THIS WILL FAVOR A DRIER AND HOTTER
WX PATTERN ALTHOUGH AT THIS TIME 20 FOOT WINDS LOOK TO STAY UNDER
20 MPH.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/02
Hazardous weather outlook, Jun 5, 2:05 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT WED JUN 5 2013

OKZ001>003-TXZ001>020-061100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
305 PM CDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE
WESTERN AND SOUTHERN TEXAS PANHANDLE. SCATTERED THUNDERSTORMS ARE
POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT.
THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE AFTER 5 PM ALONG
AND SOUTH OF A DALHART TO WELLINGTON LINE. THESE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLFBALLS...
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH
SATURDAY NIGHT ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. SOME
OF THE STORMS MAY BECOME SEVERE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THROUGH TONIGHT.

CLK

The radar

The Cannon AFB radar (KFDX), 81 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
June 5, 6:50 PM CST to 6:52 PM CST
Where
Deaf Smith County, 1.13 mi E of Walcott
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.930, -102.810

A line of thunderstorms moved across the southwestern Texas Panhandle during the evening hours of the 5th. This line took on a classic bow echo signature and produced a 59 mph wind gust at the KVII schoolnet site at Walcott School 7 miles north of Bootleg (Deaf Smith County). The line continued to move to the south-southeast across the county.

Hail, Deaf Smith

When
June 5, 7:07 PM CST to 7:09 PM CST
Where
Deaf Smith County, Bootleg to 0.43 mi SE of Bootleg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.830, -102.810

A line of thunderstorms moved across the southwestern Texas Panhandle during the evening hours of the 5th. This line took on a classic bow echo signature, and golf ball size hail (1.75 inches) in the city of Bootleg (Deaf Smith County). The line continued to move to the south-southeast across the county, and quickly moved into northwest Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465593, 465594.